Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 331, NWS Norman, OK

May 14, 2003Blaine County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 14, 2003, 3:01 AM CDT for Blaine County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 3:01 AM CDT (08:01 UTC)
Expired
May 14, 2003, 3:45 AM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Blaine County, OK

The radar

The Norman radar (KTLX), 114 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 8.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3007 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
4.6
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 140801
SVROKC
OKC011-140845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 345 AM CDT

* AT 301 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9   
MILES SOUTHWEST OF GREENFIELD...MOVING EAST SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE GEARY AND GREENFIELD

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

LAT...LON 3576 9856 3558 9862 3555 9832 3574 9828

$$

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:15 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 13, 9:15 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT TUE MAY 13 2003

ONE LONE STORM GOT THROUGH CAP LATE THIS AFTN AND WILL EXIT OUR CWA
OVER THE NEXT HOUR. ANOTHER AREA OF THUNDERSTORMS HAVE BEEN ABLE TO
DEVELOP ACROSS SOUTHWEST OKLAHOMA. STILL THINK THINGS WILL REMAIN
ISOLATED THIS EVENING WITH CAP KEEPING THINGS IN CHECK ACROSS MOST
OF THE AREA. LOOKS LIKE BEST CHANCE WILL BE WITH ANYTHING THAT MOVES
SOUTH FROM COMPLEX THAT DEVELOPS TO OUR NORTH LATER TONIGHT. WILL
KEEP LIKLEY POPS IN NE AND DROP THEM TO SLIGHT CHANCE ACROSS PARTS
OF WEST. OTHERWISE ONLY MINOR CHANGES TO OTHER GRIDS.

30

--------------------------------------------------------------

339 PM CDT TUE MAY 13 2003

NEAR MERGER OF CONVECTIVE OUTFLOW BOUNDARY OVER NORTHEAST OKLAHOMA
WITH APPROACHING DRYLINE NOW IN NW OKLAHOMA AND SYNOPTIC SCALE COLD
FRONT CURRENTLY MOVING THROUGH NW KANSAS IS EXPECTED TO BE THE MOST
LIKELY AREA FOR NEW CONVECTION TO FORM THAT WOULD AFFECT THE
FORECAST AREA OVERNIGHT. THIS WILL RESULT IN LIKELY POPS ALONG AND
EAST OF A LINE FROM ABOUT MEDFORD TO STILLWATER...TO HOLDENVILLE.
FARTHER SOUTHWEST ALONG THE DRYLINE...CONVERGENCE MAY BE ENOUGH TO
OVERCOME CONVECTIVE INHIBITION THROUGH EARLY EVENING BEFORE
INHIBITION INCREASES...BUT AREAL COVERAGE SHOULD BE LOW IF AT ALL.

CAP IS EXPECTED TO STRENGTHEN OVER THE WESTERN HALF OF THE AREA
OVERNIGHT AS THE FLOW ABOVE THE SURFACE VEERS AND ADVECTS THE HOT
AIRMASS THAT IS CURRENTLY FORMING OVER THE PANHANDLE. THE RESULT MAY
BE A TIGHT GRADIENT FROM WEST TO EAST WITH REGARD TO POPS.

AN MCS MAY BE ONGOING EARLY WEDNESDAY MORNING...MAINLY OVER EASTERN
OKLAHOMA AND ARKANSAS THAT MAY BUILD WEST SOUTHWEST INTO THE LOW
LEVEL JET AXIS. 40 POPS WILL RETAINED OVER THE SOUTHEAST PARTS OF
THE AREA FOR THIS CONCERN. WEAK FRONTAL BOUNDARY WILL ALSO BE
PROGRESSING SOUTHEASTWARD THROUGH THE DAY...PROBABLY CLEARING
SOUTHEAST OKLAHOMA WEDNESDAY EVENING.

MOIST AND POTENTIALLY UNSTABLE AIRMASS SOUTH OF THE FRONT WILL BEGIN
TO ADVECT WESTWARD THEN NORTHWESTWARD BY THURSDAY AS THE NEXT
PROGGED SHORTWAVE TROUGH APPROACHES. CONVECTIVE INITIATION APPEARS
MOST LIKELY WEST OF THE AREA AREA DURING THESE PERIODS THAT COULD
EVENTUALLY MOVE EASTWARD INTO THE AREA. THE SCENARIO BECOMES MORE
COMPLICATED BY FRIDAY AND SATURDAY WITH THE SHORTWAVE UPPER LOW
MOVING THROUGH THE AREA...WARRANTING POPS FOR ALL AREAS BEFORE THE
ASSOCIATED FRONT MOVES EAST OF THE AREA BY EARLY SATURDAY.

OKC   66  82  62  80 /  30  30   0   0
HBR   65  84  61  80 /  30  20   0   0
SPS   66  86  66  83 /  30  30  20   0
GAG   58  81  54  77 /  20   0   0   0
PNC   64  81  57  77 /  60  20   0   0
DUA   66  83  66  83 /  30  40  30  20

.OUN...
OK...NONE.
TX...NONE.
JAMES
Hazardous weather outlook, May 13, 12:00 PM CDT, 15 hours 1 minute before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES ALL OF WESTERN...CENTRAL...AND SOUTHEAST
OKLAHOMA AND WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
AFTERNOON THROUGH TONIGHT.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE
AFTERNOON THROUGH THE NIGHT.

DISCUSSION...
A SURFACE LOW PRESSURE CENTER WILL CONTINUE TO DEVELOP OVER
SOUTHWEST KANSAS AND MOVE SLOWLY EAST THROUGH THE AFTERNOON. THE
DRYLINE SOUTH OF THIS LOW IS EXPECTED TO MOVE AS FAR EAST AS THE
MAIN BODY OF NORTHWEST OKLAHOMA AFTER MID-AFTERNOON AND RANGE SOUTH
INTO THE SOUTHERN TEXAS PANHANDLE. A WEAK WARM FRONT ACROSS CENTRAL TEXAS
THAT THIS MORNING HAD LOWER 70 DEWPOINTS SOUTH OF IT WILL MOVE INTO
SOUTHERN OKLAHOMA BY EARLY EVENING. THIS WILL PROVIDE INCREASINGLY
FAVORABLE CONDITIONS NEAR THE SURFACE.

ALTHOUGH BOUNDARY LAYER MOISTURE WILL CONTINUE TO INCREASE RAPIDLY
OVER MOST OF THE RISK AREA BOOSTING CAPE VALUES...STRONG WARM AIR
ADVECTION ABOVE THE MOIST LAYER WILL SERVE AS AN INHIBITOR TO STORM
DEVELOPMENT. HOWEVER...STRONG SURFACE HEATING ACROSS THE SOUTHERN
TEXAS PANHANDLE AND WESTERN NORTH TEXAS MAY HELP TO START STORMS
ALONG THE DRYLINE.

SHEAR PROFILES SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL
STORMS IF STRONG SURFACE HEATING CAN OVERCOME THE CAPPING THERMAL
INVERSION THAT WILL BE INCREASING OVER THE AREA THROUGH THE DAY.

A SECONDARY FEATURE FOR DEVELOPMENT MAY BE AN OLD OUTFLOW BOUNDARY
ACROSS NORTHEAST OKLAHOMA FROM MORNING STORMS IN SOUTHEAST KANSAS.

AFTER MIDNIGHT A COLD FRONT IS EXPECTED TO MOVE INTO NORTHWEST
OKLAHOMA. THIS BOUNDARY WILL PROVIDE YET ANOTHER FOCUS FOR STORM
DEVELOPMENT OVERNIGHT. NORTH CENTRAL AND CENTRAL OKLAHOMA ARE AREAS
MOST LIKELY TO HAVE STORMS OVERNIGHT AS THE FRONT MOVES SOUTHEAST
INTO AN AREA OF DEEPER MOISTURE AND MORE FAVORABLE BOUNDARY LAYER
WINDS. THESE STORMS MAY ORGANIZE INTO A MESOSCALE CONVECTIVE SYSTEM
LATER TONIGHT AND EARLY WEDNESDAY.

THE MAIN THREATS FROM LATE AFTERNOON AND EVENING STORMS WOULD BE
LARGE HAIL AND STRONG WINDS. ALTHOUGH THE TORNADO THREAT IS NON-
ZERO...IT IS EXPECTED TO BE LOW. THE MAIN OVERNIGHT THREATS ARE
EXPECTED TO BE STRONG WINDS AND LARGE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY THROUGH LATE FRIDAY.
THE GREATEST RISK OF SEVERE WEATHER WILL BE ON WEDNESDAY AND
THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

WR

In the hours before

Local storm report, May 13, 10:43 PM CDT, 4 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT TUE MAY 13 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1037 PM    5 E CORDELL               OK   .75 INCH HAIL
05/13/03   WASHITA

SC
Special weather statement, May 13, 11:47 PM CDT, 3 hours 14 minutes before
OKZ023-024-027-028-040-041-140500-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1147 PM CDT TUE MAY 13 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN...GARVIN...
GRADY...MCCLAIN AND MURRAY COUNTIES.

AT 1147 PM...A LINE OF THUNDERSTORMS EXTENDING FROM BINGER... TO
LINDSAY... TO NEAR SULPHUR WILL MOVE EAST SOUTHEAST AT 30 MPH.

ALTHOUGH THE STORMS WERE NOT CURRENTLY SEVERE... A FEW OF THE STORMS
COULD PRODUCE SMALL HAIL... UP TO THE SIZE OF DIMES THROUGH 1215 AM.

CJS
Local storm report, May 14, 1:40 AM CDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
140 AM CDT WED MAY 14 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0138 AM    2 W CYRIL                 OK   .88 INCH HAIL
05/14/03   CADDO

0140 AM    2 W CYRIL                 OK   1.00 INCH HAIL
05/14/03   CADDO

0135 AM    WEATHERFORD               OK   3.00 INCH HAIL
05/14/03   CUSTER

SC
Local storm report, May 14, 1:52 AM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
152 AM CDT WED MAY 14 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 AM    2 W CYRIL                 OK   .75 INCH HAIL
05/14/03   CADDO

SC
Special weather statement, May 14, 2:18 AM CDT, 43 minutes before
OKZ028-040-140730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
218 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF LINDSAY AT 218 AM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN GARVIN AND MCCLAIN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

30
Special weather statement, May 14, 2:46 AM CDT, 15 minutes before
OKZ028-040-041-046-140815-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
246 AM CDT WED MAY 14 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...MCCLAIN
AND MURRAY COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 22 MILES WEST OF COLE
TO 9 MILES WEST OF RATLIFF CITY AT 246 AM CDT...MOVING EAST AT 20
MPH. HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 65 MPH WILL BE
POSSIBLE WITH THESE SEVERE THUNDERSTORMS.

PEOPLE IN CARTER...GARVIN...MCCLAIN AND MURRAY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR
THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 PM CDTSevere Thunderstorm WarningOUNKiowa47 min
May 13, 10:37 PM CDTSevere Thunderstorm WarningOUNWashita38 min
May 13, 11:06 PM CDTSevere Thunderstorm WarningOUNCaddo39 min
May 14, 12:07 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
May 14, 12:51 AM CDTSevere Thunderstorm WarningOUNCaddo54 min
May 14, 1:01 AM CDTSevere Thunderstorm WarningOUNCuster44 min
May 14, 1:46 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer59 min
May 14, 1:48 AM CDTSevere Thunderstorm WarningOUNComanche, Grady42 min
May 14, 1:56 AM CDTSevere Thunderstorm WarningOUNCanadian64 min
May 14, 2:27 AM CDTSevere Thunderstorm WarningOUNStephens48 min
May 14, 2:30 AM CDTSevere Thunderstorm WarningOUNGrady45 min
May 14, 2:48 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 14, 2:49 AM CDTSevere Thunderstorm WarningOUNCarter41 min
May 14, 3:13 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain, Stephens47 min
May 14, 3:19 AM CDTSevere Thunderstorm WarningOUNDewey56 min
May 14, 3:19 AM CDTTornado WarningOUNStephens26 min
May 14, 3:29 AM CDTTornado WarningOUNCarter31 min
May 14, 3:59 AM CDTSevere Thunderstorm WarningOUNCarter, Love46 min
May 14, 4:01 AM CDTSevere Thunderstorm WarningOUNGarvin44 min
May 14, 4:14 AM CDTSevere Thunderstorm WarningOUNMurray46 min
May 14, 4:15 AM CDTSevere Thunderstorm WarningOUNHarper45 min
May 14, 4:17 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey43 min
May 14, 4:21 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall39 min
May 14, 4:43 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward47 min
May 14, 4:46 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Johnston, Murray44 min
May 14, 4:57 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian48 min
May 14, 5:02 AM CDTSevere Thunderstorm WarningOUNMajor, Woods43 min
May 14, 5:27 AM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall63 min
May 14, 5:28 AM CDTSevere Thunderstorm WarningOUNDewey, Woodward47 min
May 14, 5:39 AM CDTTornado WarningOUNMarshall21 min
May 14, 5:45 AM CDTSevere Thunderstorm WarningOUNBlaine, Major45 min
May 14, 5:59 AM CDTSevere Thunderstorm WarningOUNMarshall31 min
May 14, 6:11 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey49 min
May 14, 6:18 AM CDTSevere Thunderstorm WarningOUNGarvin27 min
May 14, 6:18 AM CDTSevere Thunderstorm WarningOUNKingfisher42 min
May 14, 6:30 AM CDTSevere Thunderstorm WarningOUNBryan15 min
May 14, 6:48 AM CDTSevere Thunderstorm WarningOUNBlaine27 min
May 14, 6:51 AM CDTSevere Thunderstorm WarningOUNBryan24 min
May 14, 7:12 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian33 min
May 14, 8:35 AM CDTSevere Thunderstorm WarningOUNCleveland40 min
May 14, 11:32 AM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc28 min
May 14, 11:49 AM CDTSevere Thunderstorm WarningOUNSeminole26 min
May 14, 11:59 AM CDTSevere Thunderstorm WarningOUNHughes31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.